Maine, 2025

Drought in Maine, December 1 to 31, 2025

December 1 to 31, 2025 · NWS GYX · 18 events in 18 counties and zones

December 2025 brought little relief to Maine's drought conditions, as winter took hold and frozen ground effectively halted any potential for significant groundwater recharge. While seasonal snowfall provided a surface-level coating across the state, the moisture content of the snowpack remained below normal and insufficient to offset the substantial long-term deficits carried over from the…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

December 2025 brought little relief to Maine's drought conditions, as winter took hold and frozen ground effectively halted any potential for significant groundwater recharge. While seasonal snowfall provided a surface-level coating across the state, the moisture content of the snowpack remained below normal and insufficient to offset the substantial long-term deficits carried over from the summer and autumn. Hydrological recovery remained at a standstill, with streamflows below normal, particularly in the coastal basins. Consequently, severe to extreme drought conditions persisted across southern and central Maine, with the number of failing private wells continuing to rise. By late December, it was estimated that an additional 8 to 14 inches of liquid precipitation was still required to fully restore soil moisture and replenish the state's depleted groundwater reserves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 30, 1:52 PM EST, 10 hours 8 minutes earlier.

Area forecast discussion, Nov 30, 1:52 PM EST, 10 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
152 PM EST Sun Nov 30 2025

.SYNOPSIS...
A cold front will continue to push towards the area this evening
with rain and snow showers ahead of it. We will clear out only
briefly before the next storm begins to move in early Tuesday.
This storm will spread snow over the area and bring the first
widespread accumulation to most areas south of the mountains.
Moderate to heavy snow is likely to affect the morning and
evening commutes on Tuesday before snow comes to an end. The
storm track may still change and shift the heaviest snow amounts
around, but most locations are expected to see some
accumulations. Once that storm exits the region Wednesday, the
rest of the week will be cool and breezy with mountain snow
showers lingering.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
* On and off snow will become more consistent late this
  afternoon for the mountains. Road conditions will fluctuate
  with elevation across the north as snow will tend to
  accumulate better on the hills and mountains.

Low pressure exiting the Great Lakes will translate northeast
this afternoon, bringing an occluded front along the US/CAN
border. Off of this, a brief warm sector and followup cold front
will pass overhead this evening.

Expect precipitation to be most continuous mid to late
afternoon as the best forcing pushes through. It has taken
awhile for the atmospheric column to saturate so far today, thus
keeping precip at the surface intermittent. While snow will
change to rain across the interior, precip likely remains snow
in the mountains and northern valleys through the event. No
changes in expected accumulation through tonight here, with
greater accums tied to elevation. Dry air will then filter in
aloft west to east later this evening. This will end
precipitation as winds shift west. NW winds in the mountains
will keep mention of snow via upslope processes.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Breezy and dry day Monday as high pressure pushes into the
Northeast and temperatures generally fall through the day.
Daytime highs push into the 30s to around 40 along the coast in
the morning. These then look to tumble through the afternoon as
CAA rushes in on NW winds. These will make it feel cooler...like
the 20s along the coast and interior, with teens and single
digits in the mountains.

Winds will tend to become light in the evening, but cold air
mass will just be getting overhead. Overnight lows in the single
digits across the mountains with teens through the interior are
expected.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Key Message: First significant winter storm of the season is
likely Tue into early Wed. Some additional track changes are
expected...but many parts of the forecast area are under threat
of at least 4 to 8 inches of snow.

Impacts:

*Hazardous travel conditions are anticipated both the Tue
 morning and evening commutes due to falling and accumulating
 snow. The first inch is looking more likely by Tue
 morning...which when many snow related vehicle accidents occur.

*Snowfall may be heavy at times with visibility at or below one
 quarter mile. In addition snowfall rates of 1 inch per hour are
 possible.

Forecast Details: A strong and rapidly deepening cyclone will
pass south of New England and skirt the edges of the Gulf of
Maine on Tue. This storm will bring the forecast area its first
widespread accumulating snowfall of the season.

There has not been much change in modeling since
yesterday...with perhaps a slight narrowing of forecast
envelope. That still leaves plenty of uncertainty in track given
the thermodynamic set up.

At a high level overview...models have a strong jet streak
lifting over the Northeast...placing much of the area in the
right entrance region favored for lift. The global suite places
that jet streak over Maine...while the more aggressive NAM is
over the St. Lawrence Valley. These differences carry down thru
the mid levels where the NAM has a closing H7 low over the
forecast area and the GFS/ECMWF remain open waves farther south.
Likewise the -4 C isotherm...a proxy for heaviest snow
location...stays near the coast for a GFS/ECMWF solution but
bisects the forecast area on the NAM.

One consistent feature is that model guidance still favors a
laterally quasi-stationary mesoscale band set up. This is the
primary reason why confidence remains lower than normal. While
it will likely snow a lot underneath that band...snowfall
amounts will drop off quickly to the northwest...and also
southeast where marine influence will be higher. A shift of 25
miles or more at this forecast range is not unreasonable. This
also means that a NAM-like scenario remains a possibility for
locations under the mesoscale band. The 30.12z NAM has over 2
inch QPF in a stripe thru the center of the forecast area. I
think this is overblown...but the training nature of the banding
and what could be intense lift is certainly enough to make a
stripe of a foot or more a possibility. However to keep snow
amounts within reason...I opted for a 50/50 blend between the
mean and 50th percentile QPF.

Based on ensemble guidance and associated forcing features...I
am favoring southern NH and the western Maine coast for the
highest totals. A winter storm watch has been issued for the
entire area south of the mtns. This is a bit broad due to the
uncertainty but also because it will be the first real
accumulation for nearly all of those areas and occuring during
busier travel times.

The snow will wind down quickly early Wed morning...with
northwest winds taking over and upslope snow showers developing.
That will generally continue thru the remainder of the work
week...with another stronger trof arriving over the weekend into
early next week. The rest of the forecast beyond Tue/Tue night
is NBM due to the focus on the storm.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...Ceilings trend widespread MVFR this afternoon.
Brief period of IFR slides west to east across terminals into
this evening, but may arrive as SCT...becoming BKN at times.
Mountain downslope helps keep HIE MVFR/VFR unless vis in snow
hinders this evening. RA will be dominant precip type south and
east of LEB/IZG/WVL this evening, with SN to the north. Expect
general improving trend after 00z, with VFR at most terminals
outside of the mtns by 9z. HIE remains in upslope snow into
early Monday morning.

Long Term...Conditions rapidly deteriorate Tue morning as snow
moves into the area. Widespread IFR to LIFR is expected for most
of the TAF sites. Storm track remains lower confidence at this
time and could dictate which TAF sites see IFR or lower
conditions. Farther north and HIE would experience more
IFR...but rain may allow some MVFR conditions to creep into
coastal terminals like PSM...PWM...and RKD. Conversely a farther
south track may keep HIE MVFR or VFR while bringing a longer
period of IFR or lower to coastal sites. Once the storm pulls
away and winds turn northwesterly VFR returns quickly to places
south of the mtns...while HIE will likely see a continuation of
upslope clouds and snow showers with local MVFR.

&&

.MARINE...
Short Term...No significant changes to forecast with
today/tonight's system. Window of gales will be shortlived as
front passes over this evening. These slacken towards midnight,
but will tend to have some gusts to Gale on the outer zones
through tonight and into Mon as NW winds increase behind the
system.

Long Term...Strong and deepening low pressure will pass near the
entrance to the Gulf of Maine on Tue into Wed morning.
Strengthening northeast winds and building seas are anticipated.
Depending on the storm track gale force wind gusts are possible
for the outer waters...especially Tue night into Wed. Winds will
remain gusty on the waters thru the end of the work week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Tuesday morning through late Tuesday
     night for MEZ012>014-018>028-033.
NH...Winter Storm Watch from Tuesday morning through late Tuesday
     night for NHZ004>015.
MARINE...Gale Warning from 4 PM this afternoon to 10 AM EST Monday for
     ANZ150-152.
     Gale Warning from 4 PM this afternoon to 10 PM EST this
     evening for ANZ151.
     Small Craft Advisory until 7 PM EST Monday for ANZ153-154.

&&

NEAR TERM...Cornwell
SHORT TERM...Cornwell
LONG TERM...Legro
AVIATION...Cornwell/Legro
MARINE...Cornwell/Legro
Hazardous weather outlook, Nov 30, 1:30 PM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
130 PM EST Sun Nov 30 2025

MEZ012>014-018>028-033-NHZ004>015-011830-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
130 PM EST Sun Nov 30 2025

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-NHZ001>003-011830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
130 PM EST Sun Nov 30 2025

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A storm will pass offshore Tuesday into Wednesday and spread snow
over much of the forecast area. At this time confidence is lower on
snowfall totals in the mountains as these will be highly dependent
on the track of the storm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-011830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
130 PM EST Sun Nov 30 2025

...GALE WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A strengthening nor'easter is forecast to pass along the edge of the
Gulf of Maine Tuesday night. Another period of gale force gusts is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-011830-
Penobscot Bay-
130 PM EST Sun Nov 30 2025

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strengthening nor'easter is forecast to pass along the edge of the
Gulf of Maine Tuesday night. Another period of gale force gusts is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-154-011830-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
130 PM EST Sun Nov 30 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strengthening nor'easter is forecast to pass along the edge of the
Gulf of Maine Tuesday night. Another period of gale force gusts is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 30, 11:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Gray ME
1141 PM EST Sun Nov 30 2025

MEZ012>014-018>028-033-NHZ006-008>010-012>015-010900-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Interior Cumberland Highlands-Southern Carroll-
Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Bethel, Bryant Pond, Hanover,
Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford,
Farmington, New Sharon, New Vineyard, Temple, Wilton,
Chesterville, Jay, Athens, Cornville, Skowhegan, Palmyra,
Pittsfield, Embden, Madison, Hollis, Alfred, Lebanon, Sanford,
Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray,
North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot,
Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor,
Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox,
Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford,
Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth,
South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath,
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden,
Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor,
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden,
Hope, Rockport, Thomaston, Belfast, Northport, Searsmont,
Lincolnville, Bridgton, Harrison, Naples, Wakefield, Bridgewater,
Brookfield, Ossipee, Tuftonboro, Wolfeboro, Moultonborough,
Boscawen, Canterbury, Concord, Dunbarton, Loudon, Hooksett,
Laconia, Gilford, Meredith, Barrington, Rochester, Dover,
Rollinsford, Somersworth, Durham, Madbury, Manchester, Pelham,
Nashua, Salem, Atkinson, Newton, Plaistow, Chester, Derry,
Hampstead, Exeter, Greenland, Portsmouth, Rye, Hampton,
Hampton Falls, North Hampton, Seabrook, Amherst, Milford,
Mont Vernon, Goffstown, Peterborough, Sharon, and Weare
1141 PM EST Sun Nov 30 2025

...SLIPPERY SPOTS EXPECTED OVERNIGHT...

Clearing skies, light winds, and temperatures slowly dropping
into the lower to mid 30s in is allowing for the formation of icy
spots. Drivers and pedestrians are urged to use caution while out
and about overnight as icy spots can creep up unexpectedly.

MLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Androscoggin

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
State Official
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Androscoggin County averaged 2.05 inches of precipitation in December, approximately 2.2 inches below normal, marking the 3rd driest July December stretch. Water storage in the Androscoggin River system dropped to 48% capacity. The USDM on December 30th had 90% of the county in Severe Drought (D2) and 10% in Extreme Drought (D3).

Drought, Central Interior Cumberland

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cumberland County averaged 1.95 inches of precipitation in December, approximately 2.4 inches below normal, the 2nd driest such period on record. MEMA reported that Cumberland remained a top-three county for dry well submissions. The USDM on December 30th had 55% of the county in Severe Drought (D2) and 45% in Extreme Drought (D3).

Drought, Coastal Cumberland

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cumberland County averaged 1.95 inches of precipitation in December, approximately 2.4 inches below normal, the 2nd driest such period on record. MEMA reported that Cumberland remained a top-three county for dry well submissions. The USDM on December 30th had 55% of the county in Severe Drought (D2) and 45% in Extreme Drought (D3).

Drought, Interior Cumberland Highlands

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
State Official
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cumberland County averaged 1.95 inches of precipitation in December, approximately 2.4 inches below normal, the 2nd driest such period on record. MEMA reported that Cumberland remained a top-three county for dry well submissions. The USDM on December 30th had 55% of the county in Severe Drought (D2) and 45% in Extreme Drought (D3).

Drought, Kennebec

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Kennebec forecast zone
Reported by
State Official
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Kennebec County averaged 1.98 inches of precipitation in December, approximately 2.2 inches below normal, the 4th driest July December stretch. The USGS streamgage at North Sidney recorded its lowest December flow in 40 years. The USDM on December 30th had 100% of the county in Severe Drought (D2), with 20% in the east entering Extreme Drought (D3).

Drought, Northern Oxford

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Northern Oxford forecast zone
Reported by
State Official
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Oxford County averaged 2.35 inches of precipitation in December, approximately 1.8 inches below normal. Oxford continued to lead the state in total dry well reports, accounting for nearly 22% of all statewide submissions by year-end. The USDM on December 30th had 82% of the county in Severe Drought (D2) and 18% in Extreme Drought (D3).

Drought, Southern Oxford

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Southern Oxford forecast zone
Reported by
State Official
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Oxford County averaged 2.35 inches of precipitation in December, approximately 1.8 inches below normal. Oxford continued to lead the state in total dry well reports, accounting for nearly 22% of all statewide submissions by year-end. The USDM on December 30th had 82% of the county in Severe Drought (D2) and 18% in Extreme Drought (D3).

Drought, Coastal Waldo

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Waldo County averaged 2.15 inches of precipitation in December, approximately 2.4 inches below normal. This was the 3rd driest July December stretch on record. The county remained under a Primary Natural Disaster Area designation, with 100% of the county classified in Extreme Drought (D3) by the December 30th USDM.

Drought, Interior Waldo

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
State Official
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Waldo County averaged 2.15 inches of precipitation in December, approximately 2.4 inches below normal. This was the 3rd driest July December stretch on record. The county remained under a Primary Natural Disaster Area designation, with 100% of the county classified in Extreme Drought (D3) by the December 30th USDM.

Drought, Coastal York

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Coastal York forecast zone
Reported by
State Official
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

York County averaged 1.88 inches of precipitation in December, approximately 2.5 inches below normal. The July December stretch was the 4th driest on record. Dry well reports were heavily concentrated in the rural inland towns. The USDM on December 30th had 75% of the county in Severe Drought (D2) and 25% in Extreme Drought (D3).

Drought, Interior York

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Interior York forecast zone
Reported by
State Official
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

York County averaged 1.88 inches of precipitation in December, approximately 2.5 inches below normal. The July December stretch was the 4th driest on record. Dry well reports were heavily concentrated in the rural inland towns. The USDM on December 30th had 75% of the county in Severe Drought (D2) and 25% in Extreme Drought (D3).

Drought, Central Somerset

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Central Somerset forecast zone
Reported by
State Official
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Somerset County averaged 2.18 inches of precipitation in December, approximately 1.5 inches below normal. The rainfall deficits carried over since summer grew to over 7.5 inches, making it the 3rd driest July through December stretch on record. By the end of the month, the county remained entrenched in drought, with the USDM on December 30th classifying 82% of the county in Severe Drought (D2) and 18% in Extreme Drought (D3), primarily in the southern and eastern sectors. The Maine Emergency Management Agency (MEMA) reported that Somerset continued to be a focal point for dry well reports as the winter freeze further restricted groundwater availability. Furthermore, livestock producers who had exhausted local hay supplies in November were forced to rely entirely on expensive out-of-state shipments throughout December. Hydropower generation on the Kennebec River remained at approximately 50% of normal capacity due to persistent record-low winter inflows.

Drought, Southern Somerset

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Southern Somerset forecast zone
Reported by
State Official
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Somerset County averaged 2.18 inches of precipitation in December, approximately 1.5 inches below normal. The rainfall deficits carried over since summer grew to over 7.5 inches, making it the 3rd driest July through December stretch on record. By the end of the month, the county remained entrenched in drought, with the USDM on December 30th classifying 82% of the county in Severe Drought (D2) and 18% in Extreme Drought (D3), primarily in the southern and eastern sectors. The Maine Emergency Management Agency (MEMA) reported that Somerset continued to be a focal point for dry well reports as the winter freeze further restricted groundwater availability. Furthermore, livestock producers who had exhausted local hay supplies in November were forced to rely entirely on expensive out-of-state shipments throughout December. Hydropower generation on the Kennebec River remained at approximately 50% of normal capacity due to persistent record-low winter inflows.

Drought, Knox

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Knox forecast zone
Reported by
State Official
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Knox County averaged 2.41 inches of precipitation in December, approximately 1.5 inches below normal. This contributed to the 4th driest July December stretch on record. By late December, the county was entrenched in Severe (D2) and Extreme (D3) drought conditions, with the USDM on December 30th reporting 70% of the county in D2 and 30% in D3. The groundwater drought persisted into the winter, with many private well owners in the Midcoast region reporting complete water loss.

Drought, Lincoln

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Lincoln forecast zone
Reported by
State Official
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Lincoln County averaged 2.02 inches of precipitation in December, approximately 2.3 inches below normal. This lack of moisture solidified the July December period as the 2nd driest on record for the county. While coastal areas saw some snowfall, it provided negligible benefit to the deeper aquifers, which continued to decline. The USDM on December 30th classified 40% of the county in Severe Drought (D2) and 60% in Extreme Drought (D3).

Drought, Sagadahoc

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Sagadahoc forecast zone
Reported by
State Official
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Sagadahoc County averaged 2.11 inches of precipitation in December, approximately 2 inches below normal. The rainfall deficits carried over from summer grew to over 9 inches, marking the 2nd driest July through December stretch on record. The USDM on December 30th classified 100% of the county in Severe Drought (D2), as hydrological recovery remained at a standstill due to frozen ground impeding recharge.

Drought, Northern Franklin

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Northern Franklin forecast zone
Reported by
State Official
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Franklin County averaged 2.31 inches of precipitation in December, approximately 1.5 inches below normal. The cumulative rainfall deficit since July grew to over 7.5 inches, marking the 5th driest July through December stretch on record. The USDM on December 30th showed 40% of the county in Moderate Drought (D1) and 60% in Severe Drought (D2), with the southern portion of the county nearing Extreme Drought (D3) thresholds. Rural residents, especially those with shallow dug wells, faced critical shortages as the water table failed to recover before the ground froze. Flows in the Sandy and Carrabassett Rivers remained at or below the 10th percentile, continuing to threaten local aquatic habitats.

Drought, Southern Franklin

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Southern Franklin forecast zone
Reported by
State Official
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Franklin County averaged 2.31 inches of precipitation in December, approximately 1.5 inches below normal. The cumulative rainfall deficit since July grew to over 7.5 inches, marking the 5th driest July through December stretch on record. The USDM on December 30th showed 40% of the county in Moderate Drought (D1) and 60% in Severe Drought (D2), with the southern portion of the county nearing Extreme Drought (D3) thresholds. Rural residents, especially those with shallow dug wells, faced critical shortages as the water table failed to recover before the ground froze. Flows in the Sandy and Carrabassett Rivers remained at or below the 10th percentile, continuing to threaten local aquatic habitats.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301943, 1301944, 1301945, 1301946, 1301947, 1301948, 1301949, 1301950, 1301951, 1301952, 1301953, 1301954, 1301955, 1301957, 1301958, 1301959, 1301960, 1301961.